Texas, 2020High Wind in Texas, January 10, 2020
January 10, 2020 · NWS MAF · 1 event in 1 county or zone
A deep upper level low dropping into the Four Corners Region caused strong winds to develop at Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level low dropping into the Four Corners Region caused strong winds to develop at Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 10, 5:50 AM CST, 5 hours 37 minutes earlier.
Area forecast discussion, Jan 10, 5:50 AM CST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 AM CST Fri Jan 10 2020
.DISCUSSION...
Please see the 12Z aviation discussion below.
&&
.AVIATION...
Expect LIFR/VLIFR conditions in fog to continue affecting
MAF/HOB/INK on at least an intermittent basis until around 14Z.
Winds will shift to the WSW, becoming elevated and gusty at all
terminals by 16-17Z, with gusts to 30-35kt common. Early this
evening, a strong cold front will begin to move through the area
accompanied by a NW wind shift and potential BLDU. Winds may also
briefly become stronger with the front, with gusts to around 40kt,
especially at HOB. Aside from fog this morning and potential BLDU
with the front, VFR conditions are expected. Rain showers are also
possible this afternoon into this evening at CNM/HOB, though
should remain north of MAF/INK into tonight.
&&
.PREV DISCUSSION... /issued 309 AM CST Fri Jan 10 2020/
DISCUSSION...
A sharp mid/upper level trof was near the AZ/NM line with 95-105kt
5h jet moving into the base of the trof. An assocd surface low was
across the PB and surface moisture had pushed w into central PB and
Big Bend with some fog across the PB. By 15Z or so surface low
will have already moved INVOF sw OK and Pacific cold front will be
moving e. Post-frontal MSLP gradient will be rather tight across
the wrn CWFA thru 00Z/Fri windy/very windy conditions are likely.
High wind warnings are in effect for GDP-Davis Mtns today into the
evening. NAMBufr forecast soundings indicate mixed layer winds
are supportive of advisory level winds across wrn PB/Upper Trans
Pecos/Marfa Plateau/SE NM from 20Z-24Z and winds will be close to
advisory levels across nw/central PB before 00Z/Fri. For the
central/northern PB the advisory level winds are more likely after
00Z/Fri in wake of the strong secondary cold front when the
strong isallobaric flow (8-9mb/3hr) sweeps across the area. As
such we will opt to issue a wind advisory for the western areas
for 18Z-03Z. We will hold off on central/nw PB as day shift will
have a chance to assess before the stronger winds this evening.
Wrap around showers are indicated by high resolution models
today, especially wrn areas with SE NM most favored area. Showers
will move e into and across PB overnight with temps just cool
enough for some -SN across the far n-ne CWFA 09Z-12Z. Lee
troffing will occur Sat PM underneath zonal mid-level flow with
highs mostly in the 50s and more of the same Sunday, but a few
degrees warmer. Mid-level flow becomes more cyclonic Mon and
wind fields increase with low-level ridge amplifying and thus
warmer. Cold air will be slowly moving s thru the plains Tue and a
front may backdoor into the ne, however cold air is likely to
settle into area Wed/Thur. There may be some presence of an upper
jet Thur with some precip across SE NM/PB?
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 30 55 36 / 0 20 0 0
Carlsbad 57 27 56 32 / 40 20 0 0
Dryden 73 36 62 35 / 0 10 0 0
Fort Stockton 63 32 59 37 / 0 10 0 0
Guadalupe Pass 45 27 44 32 / 20 10 0 0
Hobbs 57 25 53 31 / 20 30 0 0
Marfa 54 21 53 27 / 10 0 0 0
Midland Intl Airport 64 31 55 35 / 0 20 0 0
Odessa 63 30 54 34 / 0 20 0 0
Wink 61 27 57 30 / 0 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 11 AM this morning to 9 PM MST this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
High Wind Warning from 9 AM this morning to 11 PM MST this
evening for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from noon today to 10 PM CST this evening for
Davis Mountains.
Wind Advisory from noon today to 10 PM CST this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains Foothills-Eastern Culberson County-Loving-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning from 9 AM this morning to 11 PM MST this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&
49/84Hazardous weather outlook, Jan 10, 2:59 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CST Fri Jan 10 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-110900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
259 AM CST Fri Jan 10 2020 /159 AM MST Fri Jan 10 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Patchy fog is possible across portions of the area this morning.
Windy to very windy conditions will develop across the region today
into tonight. High Wind Warnings are in effect for the Guadalupe,
Delaware, and Davis Mountains, and a Wind Advisory is in effect for
locations across the Southeast New Mexico Plains southward to the
Marfa Plateau and Big Bend Area this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 10, 11:27 AM CST to 4:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872595.